Author(s): Mennel S, Meyer CH, Callizo J
Abstract Share this page
Abstract OBJECTIVE: Retinal capillary haemangioma complications are characterized by progressive exudation with consecutive intraretinal and subretinal leakage. A successful therapy without side-effects has not been found. We report a case of retinal juxtapapillary capillary haemangioma causing consecutive leakage with macular involvement. The tumour was treated with a combination of anti-vascular endothelial growth factor (VEGF) and photodynamic therapy (PDT) and was followed for 1 year. METHODS: A 44-year-old woman with retinal juxtapapillary capillary haemangioma in the right eye experienced a decrease of visual acuity from 20/20 to 20/60 because of a severe leakage from the tumour involving the macula with lipid depositions. Two sessions of PDT (sparing the part of the haemangioma located within the optic disc) and five injections of bevacizumab were applied in a period of 5 months. Visual acuity, visual field testing, retinal thickness measurements, fundus photography and fluorescein angiography were performed to evaluate the treatment effect. RESULTS: One year after the last injection, visual acuity increased to 20/40. All lipid exudates at the posterior pole resolved. Retinal thickness decreased from 490 to 150 microm with the restoration of normal central macular architecture. Leakage in fluorescence angiography reduced significantly, but hyperfluorescence of the tumour was still evident. Visual field testing and angiography did not show any treatment-related vaso-occlusive side-effects. CONCLUSION: In this single case, the combination of anti-VEGF and PDT appeared to be an effective strategy for the treatment of retinal juxtapapillary capillary haemangioma without side-effects. Further studies with a greater number of eyes and adequate follow-up are necessary to support these first clinical results.
This article was published in Acta Ophthalmol
and referenced in Journal of Analytical & Bioanalytical Techniques